Evidence map›Paper›PMID 41168904›Full record

ArticleCardio-oncology (London, England)2025

Right ventricular vulnerability: a case study on anthracycline-induced cardiotoxicity post-pulmonary embolism recovery.

Cheavar A Blair, Bryana M Levitan, Tori Brown, Nakeya Dewaswala, Amit Arbune

Abstract read
In one paragraph

Article in Cardio-oncology (London, England), 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Cheavar A BlairDepartment of Physiology, University of Kentucky, Lexington, KY, USA.
Bryana M LevitanDepartment of Physiology, University of Kentucky, Lexington, KY, USA.
Tori BrownDepartment of Medicine, Gill Heart & Vascular Institute, University of Kentucky, Lexington, KY, USA.
Nakeya DewaswalaDepartment of Medicine, Gill Heart & Vascular Institute, University of Kentucky, Lexington, KY, USA.
Amit ArbuneDepartment of Medicine, Gill Heart & Vascular Institute, University of Kentucky, Lexington, KY, USA. amitarbune@uky.edu.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundRight ventricular (RV) dysfunction may arise from several reasons, including pulmonary embolism (PE) or cancer therapy-related cardiotoxicity. PE elevates pulmonary pressures, straining the RV, which can cause dysfunction, while anthracyclines, though primarily recognized for impacting the left ventricle, can also impair the RV. The interplay between these conditions remains poorly understood, particularly the RV's susceptibility to anthracycline cardiotoxicity after recovering from PE-induced strain. This case study highlights a patient who initially had PE-related RV dysfunction; however, data from three medical centers revealed RV recovery after PE, followed by RV failure, with subsequent left ventricular (LV) failure after chemotherapy. CASE PRESENTATION: A 41-year-old woman with a history of recurrent sub-massive pulmonary embolism initially treated with embolectomy and tissue plasminogen activator (tPA), was ultimately diagnosed with right pulmonary artery sarcoma. She underwent a pneumonectomy and pulmonary artery reconstruction with plans for chemotherapy and radiation therapy. The patient had RV dilation followed by dysfunction, which resolved on follow-up study after surgery. Subsequently, she received radiation therapy, along with paclitaxel, followed by doxorubicin. During chemotherapy, she developed progressive dyspnea and lower extremity edema. Follow-up transthoracic echocardiography (TTE) demonstrated preserved LV size and function but revealed RV dilation and reduced systolic function. As her LV ejection fraction (LVEF) did not meet the criteria for cardiotoxicity, doxorubicin therapy was continued without modification. Over the next several months, her clinical status worsened, with severe RV dilation, continued lower extremity swelling, and functional decline. She underwent right heart catheterization, which revealed RF volume overload and preserved cardiac output. Subsequent cardiovascular MRI (CMR) revealed biventricular dysfunction. Within eight months of initial RV recovery post-pneumonectomy, she was diagnosed with biventricular failure due to anthracycline-induced cardiotoxicity.

conclusionsThis case highlights the need to expand cardiotoxicity monitoring to include a thorough evaluation of RV function in patients undergoing anthracycline-based therapy. While our patients' RV function recovered after pneumonectomy, the significant decline in RV function within eight months after anthracycline treatment indicates its vulnerability to cardiotoxic stress. Incorporating RV assessments into cardiotoxicity evaluations could allow for earlier detection and intervention, reducing long-term cardiac risks. Current guidelines focus mainly on left ventricular metrics; with our case, we emphasize the need for a more comprehensive approach to cardiac monitoring in these patients.

Indexed as

Anthracycline-induced cardiotoxicityCase reportEchoPulmonary embolismRV dysfunction

Identifiers

PMID41168904
PMCPMC12577172

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.